Alert archive / North Carolina / Flash Flood Warnings in 2025

Flash Flood Warning 1, NWS Wilmington, NC

May 27, 2025Brunswick County, North Carolina

NWS Wilmington, NC issued this flash flood warning at May 27, 2025, 10:51 PM EDT for Brunswick County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2025, 10:51 PM EDT (02:51 UTC)
Expired
May 28, 2025, 1:46 AM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 41 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WGUS52 KILM 280251
FFWILM
NCC019-280600-
/O.NEW.KILM.FF.W.0001.250528T0251Z-250528T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
1051 PM EDT Tue May 27 2025

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southeastern Brunswick County in southeastern North Carolina...

* Until 200 AM EDT.

* At 1051 PM EDT, local law enforcement reported heavy rainfall that 
  has caused water intrusion in multiple vehicles, along with 
  multiple road closures in the Southport area. Between 3 and 5 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Oak Island, Caswell Beach, Bald Head Island, St. James, Southport 
  and Dosher Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous flooding from heavy rainfall can be expected, especially 
near poor drainage areas and other flood prone locations. It is 
harder to recognize flood dangers at night, as it will be difficult 
to determine the depth of the water. Roads may be damaged or washed 
away. Most flood deaths occur in vehicles. If flooding is observed, 
then turn around, don't drown.

&&

LAT...LON 3394 7803 3393 7794 3392 7794 3391 7795
      3388 7796 3385 7796 3384 7796 3386 7801
      3387 7802 3387 7803 3389 7802 3389 7805
      3394 7809

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

IGB
2 follow-up statements
608 
WGUS72 KILM 280358
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
1158 PM EDT Tue May 27 2025

NCC019-280600-
/O.CON.KILM.FF.W.0001.000000T0000Z-250528T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brunswick NC-
1158 PM EDT Tue May 27 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY 
FOR SOUTHEASTERN BRUNSWICK COUNTY...

At 1158 PM EDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 4 and 6 inches 
of rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Oak Island, Caswell Beach, St. James, Southport and Dosher 
  Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous flooding from heavy rainfall can be expected, especially 
near poor drainage areas and other flood prone locations. It is 
harder to recognize flood dangers at night, as it will be difficult 
to determine the depth of the water. Roads may be damaged or washed 
away. Most flood deaths occur in vehicles. If flooding is observed, 
then turn around, don't drown.

&&

LAT...LON 3394 7803 3393 7799 3389 7802 3389 7803
      3389 7804 3389 7805 3394 7809

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LEW
271 
WGUS72 KILM 280546
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
146 AM EDT Wed May 28 2025

NCC019-280556-
/O.CAN.KILM.FF.W.0001.000000T0000Z-250528T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brunswick NC-
146 AM EDT Wed May 28 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN BRUNSWICK 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

Additional heavy rain could fall overnight.

&&

LAT...LON 3394 7803 3393 7799 3389 7802 3389 7803
      3389 7804 3389 7805 3394 7809

$$

LEW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 27, 9:54 PM EDT, 57 minutes earlier.

Area forecast discussion, May 27, 9:54 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
954 PM EDT Tue May 27 2025

.SYNOPSIS...
A storm system will bring unsettled weather through tonight.
The low will lift north of the area Wednesday, with unsettled
weather remaining in the forecast through end of the week. A
cold front will cross the area late Friday, followed by drier
weather for next weekend.

&&

.UPDATE...
Weak trough just inland from the coast helped initiate convection
during the late afternoon hours. This activity then moved east-
southeast pushing offshore during the last few hours. Convection
will linger offshore overnight as elevated convection moves in from
the west. Activity offshore will continue overnight with potential
for a few storms to move onshore. Storms moving in from the west
will continue to weaken as they move into a less favorable
environment. Made adjustment to timing and coverage to try and
account for convective evolution the next 6-12 hours, but overall
forecast thinking has not changed. Potential for low clouds and rain
inland while along the coast showers and thunderstorms will be
possible from time to time.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Stalled frontal boundary sits south of our forecast area as of
3 PM, but observations show this boundary is gradually shifting
northward. As for rainfall this evening, HREF members have been
consistent in keeping the axis of heaviest rainfall just off of
our coast. These members have also been consistently producing
heavy rain in convection where no instability exists according
to the SPC mesoanalysis, so their initialization has
consistently produced questions throughout the day. This has led
to uncertainty in where heavy rain, if any, will develop
tonight.

Given the lack of instability and general trend in a lower QPF
forecast for this evening, I have ended the Flood Watch. Heavy
rain may be possible along the NC coast this evening, but should
be brief. ILM is currently at a 5.2 inch rainfall deficit since
January 1st. Recent warming has pushed soil temperatures into
the low and mid 70s. This means that soils should handle any
rainfall quite well. In addition, the lack of instability (as
observed over storms within the Gulf Stream waters earlier
today) are unlikely to generate a sufficient rainfall rate for
significant flooding concerns.

A weak shortwave will push low pressure off to the north and
east on Wednesday morning. Some scattered showers are possible
(due to an unseasonable depth of saturation) in the wake of the
upper trough and trailing low. Showers should come to an end by
mid morning as dry air trickles in from the west.

The bulk of upper level moisture will be confined east of I-95
on Wednesday afternoon. With cloud cover finally departing
earlier in the day, warmer temperatures should generate
afternoon instability. Showers and thunderstorms should be
focused near the sea breeze during the early afternoon before
spreading inland through eastern SC. Upstream convection could
produce a few outflows and additional coverage over southern and
central SC. Confidence in coverage is low for now, hopefully
models come into better agreement before tonight's forecast
package. Highs in the low to mid 80s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Surface low will be moving northeast across Mid-Atlantic coast
Wednesday night, with mostly dry weather expected locally as dry
air aloft moves in. Lows in the upper 60s. Plenty of high
clouds Thursday, but will have enough warming to bring us back
to near- normal temps in the mid 80s. Rain chances increase
Thursday afternoon, particularly for NE SC, as deep moisture is
advected from the southwest ahead of a strong upper shortwave.
Forecast soundings show enough instability for scattered
thunderstorms. Rain chances linger into Thursday night as deep
moisture remains and aforementioned shortwave moves across. Lows
in the mid 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Friday will be the most active day of the long term period.
Plenty of moisture and instability in the WAA regime ahead of an
approaching cold front will support scattered thunderstorms
during the day. Severe storms may be possible Friday due to
elevated shear associated with deep trough to the west, during
the day with scattered storms and along the cold front. Will
have to keep an eye on cloud coverage early Friday for the
scattered severe potential during the day, as lingering overcast
skies could bust the instability forecast.

Cold front progged to move across late Friday, with cooler and
drier weather forecasted for Friday night. Below normal temps
Saturday and Saturday night will warm a bit for Sunday into
early next week. Predominantly weather behind the cold front for
next weekend.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Warm front will lift north of the area tonight, although the
inland wedge will keep inland terminals in the cooler, more
stable air. High confidence in prolonged period of IFR ceilings
and perhaps some light showers closer to daybreak at FLO/LBT.
Along the coast a mix of MVFR/IFR will exist for much of the night
with both ceilings and visibility dipping into the IFR category
at times as heavier showers affect the terminals. Once the warm
front lifts north MVFR will become the dominant category, but it
may take until near daybreak before the warm front lifts north
and ceilings improve. More typical May pattern with scattered
afternoon/evening showers/thunderstorms Wed as a trough lingers
in the region.

Extended Outlook...Periodic IFR/MVFR possible in storms each day
through Friday, confidence in timing and details is low. VFR
returns this weekend.

&&

.MARINE...
Through Wednesday...As a frontal boundary lifts north of the
area overnight, easterly winds will gradually veer to the south.
Showers and thunderstorms increase in coverage this evening and
overnight. Behind this frontal boundary, synoptic winds will be
weaker, around 10-15 knots on Wednesday. Aggravated 4-6 foot
seas for NC waters will continue into Wednesday morning and thus
the SCA will continue until seas subside late tonight or early
Wednesday. Light winds are expected by tomorrow evening.

Wednesday Night through Saturday...Winds remain fairly light
out of the southwest Wednesday night through Thursday as surface
low moves across the Mid-Atlantic coast and weak pressure
pattern develops locally. Seas 2-3 ft, primarily due to
persisting E swell. Southwest flow begins to increase Thursday
night into Friday as a cold front approaches, with the front
expected to move across the waters sometime Friday night. Seas
increase in response during the day Friday, peaking Friday night
before SSW fresh swell begins to weaken. Winds out of the W/WSW
for Saturday behind the front. Best chance for thunderstorms
over the waters will be Thursday night and late Friday, with
lower chances during the day.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Coastal Flood Advisory until midnight EDT tonight for NCZ107.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...III
NEAR TERM...21
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...III
MARINE...VAO/21
Hazardous weather outlook, May 27, 9:53 PM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
953 PM EDT Tue May 27 2025

NCZ106-108-290200-
Coastal Pender-Coastal New Hanover-
953 PM EDT Tue May 27 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

The moderate risk of rip currents may continue into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-290200-
Coastal Brunswick-
953 PM EDT Tue May 27 2025

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-290200-
Coastal Horry-Coastal Georgetown-
953 PM EDT Tue May 27 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-290200-
Inland New Hanover-
953 PM EDT Tue May 27 2025

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding along the banks of the lower Cape Fear River
from Wilmington southward with evening high tides through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-
055-058-059-290200-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
953 PM EDT Tue May 27 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:09 PM EDTSpecial Marine WarningILM96 min
May 28, 3:09 AM EDTRip Current StatementILMNew Hanover, Pender17 hr
May 28, 1:59 PM EDTCoastal Flood AdvisoryILMNew Hanover11 hr

Nearby

Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.